Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

What causes bradycardia and low blood pressure?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1766 Questions
For the past 2 weeks I have been waking up literally every 1 1/2-2hrs (almost to the minute) with a pounding heart (not fast beat, in fact sometimes it's slow, but pounding). Then I will get what I call an "adrenaline rush". Just a feeling of brief discomfort and jitteriness, then it passes. I get up go to the bathroom and then back to sleep with no problem, only to wake again a couple hours later. Last night I went to bed at 11:30, woke at 1, then 3, then 5:30, then 7. I'm always right in the middle of a dream when I wake up. I was recently diagnosed with mild MVP and PVC's of approx. 1100/day. I have been taking magnesium at bedtime to help and it definitely has cut the PVC's way down to barely noticing them. I'm wondering if it's lowering my blood pressure and/or heart rate too much and causing these constant awakenings. I had a sleep study done and was found to have bradycardia (48bpm) and low blood pressure. I have low blood pressure during the day too; averages 90/60. Any ideas on what's causing all these awakenings and how I can stop them? It's very disturbing. Makes me not want to go to bed at night...
Posted Wed, 12 Mar 2014 in Heart Rate and Rhythm Disorders
Answered by Dr. T Shobha Deepak 2 hours later
Brief Answer: It's related to REM sleep Detailed Answer: Hi Welcome to Healthcare-Magic Greetings of the day Relative bradycardia and low blood pressure are not significant finding during sleep. You are getting awakened because of dreams you are having during REM(Random eye movement) sleep. There is absolutely no cause of worry. It's perfectly normal thing. If your baseline blood pressure is low without associated complaints of postural hypotension like giddiness while standing from sitting posture then there is no cause for concern. I would suggest you the following 1. Avoid tea/coffee/ caffeine beverages especially at bed time. 2. Avoid sleeping immediately after dinner. 3. Having a glass of milk with almonds added while going to bed will be useful. There is no cause for concern as there is variety of activity during REM sleep including alteration in rate and rhythm of heart. Once you are aware of it then things will be pretty fine. Do get back to me if you need any further assistance, will be glad to assist you. Take care Best Regards Dr T Shobha Deepak MBBS, MD
Above answer was peer-reviewed by
Follow-up: What causes bradycardia and low blood pressure? 39 minutes later
I do all the things you mentioned for bedtime. I never had this before so why is it happening now? I've read that it's not good to keep getting woke up during REM because I need this for restorative sleep. I am quite groggy the next day and sometimes I will even feel very "off" and dizzy for the morning. I don't think I'm being refreshed in my sleep. I don't like medications much but I found one called Restoril that others use for sleeping problems. Is that something that would help me sleep through the night again? I used to sleep 7-8hrs with no problem. I didn't wake up at all. Now it's too much and affecting my mental abilities the next day. Why do I get that adrenaline feeling too when I wake up? I know my body well and this just doesn't seem right. Sometimes I've even been a little short of breath. So I think something is wrong. Please let me know. Thank you.
Answered by Dr. T Shobha Deepak 11 hours later
Brief Answer: To rule out Hyperthyroidism Detailed Answer: Hi Greetings Disturbance do occur occasionally in sleep pattern and is related to biological clock and stress factors. If while you get up and seem to have palpitations and increased heart rate, it's important to consider the possibility of Hyperthyroidism and rule it out by doing Thyroid profile along with ECG and stress ECG done. If the report is normal then there is no cause for concern. Regular aerobic exercise and meditation will be helpful.
Above answer was peer-reviewed by
Follow-up: What causes bradycardia and low blood pressure? 6 hours later
Thank you Dr. XXXXXXX XXXXXXX I had thyroid profile done last month and here were the results: Free T4=1.3 .60-1.80 ng/dL Free T3=2.8 1.70-4.20 pg/mL Reverse T3=28*high 8-25 NG/DL TSH=1.10 .40-4.50 mIU/L I was told that my reverse T3 should be a lot lower and Free T3 could be higher. I don't know why a lot of T3 is going into Reverse instead of Free. Is this possible hyperthyroidism and can I ask my doctor for some medicine? I will ask my cardiologist to do an ECG and stress ECG for me. Thank you. XXXXXXX
Answered by Dr. T Shobha Deepak 8 hours later
Brief Answer: It's not Hyperthyroidism Detailed Answer: Hi Greetings Slight excess Reverse T3 does not mean Hyperthyroidism. When the TSH and other Thyroid profile are within normal limits it almost rules out Hyperthyroidism. I had asked for ECG and stress ECG as your symptoms are like those of Paroxysmal Nocturnal Dyspnoea (PND).It could sometimes be manifestation of Heart disease. Normal ECG and stress ECG will be very much reassuring to you. Do get back to me if you need any further assistance, will be glad to assist you. Take care Best Regards Dr T Shobha Deepak
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor